Alert archive / Iowa / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 16, NWS La Crosse, WI

May 18, 1997Winneshiek County, Iowa; Fillmore County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 18, 1997, 3:41 PM CDT for Winneshiek County, Iowa; Fillmore County, Minnesota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 1997, 3:41 PM CDT (20:41 UTC)
Expired
May 18, 1997, 4:45 PM CDT
In force
64 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Winneshiek County, IA, Fillmore County, MN

The radar

The La Crosse radar (KARX), 73 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 2:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1997-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1997-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-536 J/kg
Mixed-layer LCL
1611 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

415 
WUUS1 KLSE 182042 RRA
SVRLSE
IAC191-MNC045-182145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
341 PM CDT SUN MAY 18 1997

* SEVERE THUNDERSTORM WARNING FOR
    SOUTHERN FILLMORE COUNTY - SOUTHEASTERN MINNESOTA
    NORTHERN WINNESHIEK COUNTY - NORTHEASTERN IOWA

* UNTIL 445 PM CDT
 
* SOME LOCATIONS AFFECTED
    BRISTOL AND HARMONY MINNESOTA AND KENDALLVILLE AND BURR OAK IOWA

* AT 339 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 25 MILES NORTHWEST OF DECORAH IOWA OR NEAR
  HARMONY MINNESOTA. THE STORM WAS MOVING EAST AT 30 MPH.

* THE STORM WILL BE NEAR MABEL AND CANTON MINNESOTA AND BURR OAK
  IOWA BY 355 PM.

THIS STORM WILL CONTAIN LARGE HAIL AND DAMAGING WIND. DO NOT GO
OUTDOORS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. TAKE SHELTER
IMMEDIATELY IN A STRONG BUILDING. RACY
 

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:19 AM CDT, 12 hours 22 minutes earlier.

Area forecast discussion, May 18, 3:19 AM CDT, 12 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
315 AM CDT SAT MAY 17 1997

FORECAST PROBLEMS OF THE DAY...TIMING AND STRENGH OF AFTERNOON
CONVECTION AND HIGH TEMPERATURES.

PER SATELLITE PICTURES AND REGIONAL 88-D LOOPS...ONE CLUSTER OF
SHOWERS/THUNDERSTORMS OVER EASTCENTRAL MN INTO WESTCENTRAL WI
DIMINISHING AT THIS TIME AS THEY MOVE INTO A DRIER AND COOLER AIRMASS.
MORE SHOWERS/STORMS WERE DEVELOPING FROM WESTCENTRAL MN INTO SOUTHEAST
SD.  CLOUD TOPS WERE WARMING OVER MO.  LOW LEVEL AIRMASS REMAINED RATHER
DRY ACROSS THE FORECAST AREA EARLY THIS MORNING.

00Z NGM/ETA WERE CLOSE ON SURFACE LOW POSITION NEAR MN/SD/ND BORDER AT
06Z...AVN WAS A BIT TOO FAR SOUTH.  00Z MODELS TRACK THIS LOW EAST-
SOUTHEAST TO EASTERN WI BY LATE IN THE DAY...ETA FASTER...NGM SLOWER.
TIMING OF COLD FRONT/TROUGH PASSAGE WILL HAVE AN IMPACT ON STRENGH AND
LOCATION OF CONVECTION ACROSS THE FORECAST AREA THIS AFTERNOON.

00Z MODELS SLIGHTLY FASTER WITH SURFACE LOW MOVEMENT THAN 17/12Z MODELS
WERE.  FASTER ETA SOLUTION HAS THE FRONT NEAR A KEAU-KDSM LINE AT 18Z.
ALL MODELS PULL CONSIDERABLE LOW LEVEL MOISTURE NORTHWARD AHEAD OF THE
FRONT DURING THE MORNING HOURS.  AIRMASS THEN BECOMES MODERATELY
UNSTABLE WITH GOOD SHEAR AHEAD OF THE FRONT THIS AFTERNOON...SPC DAY1
OUTLOOK LOOKS GOOD.

HIGH TEMPERATURES TODAY WILL BE QUITE DEPENDANT ON HOW MUCH SUNSHINE
GETS THRU.  850MB TEMPERATURES AT 18Z SUPPORT HIGHS IN THE MID 80S
ACROSS THE SOUTHWEST TWO-THIRDS THE FORECAST AREA.  A 2 TO 3 HOUR
PERIOD OF SUNSHINE AROUND MID-DAY COMBINED WITH THE BRISK SOUTH TO
SOUTHWEST WINDS COULD PUSH HIGHS WELL ABOVE GUIDANCE TODAY...BUT DIDNT
STRAY FAR FROM THE WARMER NGM-FWC HIGHS FOR NOW.  G.UIDANCE POPS OF 50
TO 70 PERCENT LOOKED GOOD AS WELL.

RRS

In the hours before

Special weather statement, May 18, 2:39 PM CDT, 1 hour 2 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-190300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
240 PM CDT SUN MAY 18 1997

...A TORNADO WATCH IS IN EFFECT UNTIL 9PM FOR PORTIONS OF THE AREA...

THE TORNADO WATCH IS IN EFFECT FOR NORTHEAST IOWA AND FOR GRANT...
CRAWFORD AND RICHLAND COUNTIES IN SOUTHWEST WISCONSIN UNTIL 9PM.

THE ATMOSPHERE IS BECOMING INCREASINGLY UNSTABLE THIS AFTERNOON.
THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP OVER NORTHEAST IOWA
AND SOUTHWEST WISCONSIN THROUGH THIS EVENING. THE THUNDERSTORMS
COULD CONTAIN DAMAGING WINDS...LARGE HAIL AND POSSIBLE TORNADOES.
FURTHER NORTH...THUNDERSTORMS ARE ALSO POSSVIBLE AND MAY BE SEVERE
AS WELL.

SPOTTER ACTIVATION IS ALREADY IN PROGRESS OVER NORTHEAST IOWA AND
SOUTHWEST WISCONSIN.  OTHER AREA SPOTTER GROUPS SHOULD STAND BY
DURING THE AFTERNOON AND EVENING HOURS.

RACY
Special weather statement, May 18, 2:40 PM CDT, 1 hour 1 minute before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-190300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
240 PM CDT SUN MAY 18 1997

...A TORNADO WATCH IS IN EFFECT UNTIL 9PM FOR PORTIONS OF THE AREA...

THE TORNADO WATCH IS IN EFFECT FOR NORTHEAST IOWA AND FOR GRANT...
CRAWFORD AND RICHLAND COUNTIES IN SOUTHWEST WISCONSIN UNTIL 9PM.

THE ATMOSPHERE IS BECOMING INCREASINGLY UNSTABLE THIS AFTERNOON.
THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP OVER NORTHEAST IOWA
AND SOUTHWEST WISCONSIN THROUGH THIS EVENING. THE THUNDERSTORMS
COULD CONTAIN DAMAGING WINDS...LARGE HAIL AND POSSIBLE TORNADOES.
FURTHER NORTH...THUNDERSTORMS ARE ALSO POSSIBLE AND MAY BE SEVERE
AS WELL.

SPOTTER ACTIVATION IS ALREADY IN PROGRESS OVER NORTHEAST IOWA AND
SOUTHWEST WISCONSIN.  OTHER AREA SPOTTER GROUPS SHOULD STAND BY
DURING THE AFTERNOON AND EVENING HOURS.

RACY
Special weather statement, May 18, 2:56 PM CDT, 45 minutes before
MNZ079-086>088-094>096-182130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
257 PM CDT SUN MAY 18 1997

...A LINE OF STRONG THUNDERSTORMS CONTINUED TO DEVELOP RAPIDLY OVER
PARTS OF SOUTHEAST MINNESOTA...

AT 250 PM...DOPPLER RADAR SHOWED A LINE OF STRONG THUNDERSTORMS
EXTENDING FROM 10 MILES NORTHEAST OF ROCHESTER TO 10 MILES
SOUTHEAST OF AUSTIN.  THE STRONGEST THUNDERSTORMS WAS LOCATED 10
MILES SOUTHEAST OF AUSTIN NEAR ROSE CREEK.  THE STORMS WERE MOVING
EAST AT 35 MPH AND CONTAINED HAIL UP TO PEA SIZED...WIND GUSTS UP
TO 50 MPH AND TORRENTIAL RAINS.

EXPECT THESE STORMS TO TRACK EAST AND AFFECT THE COMMUNITIES OF ST.
CHARLES...STOCKTON...PRESTON...OSTRANDER AND BRIST OL THROUGH 4PM.

RACY
Special weather statement, May 18, 2:57 PM CDT, 44 minutes before
MNZ079-086>088-094>096-182130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
257 PM CDT SUN MAY 18 1997

...A LINE OF STRONG THUNDERSTORMS CONTINUED TO DEVELOP RAPIDLY OVER
PARTS OF SOUTHEAST MINNESOTA...

AT 250 PM...DOPPLER RADAR SHOWED A LINE OF STRONG THUNDERSTORMS
EXTENDING FROM 10 MILES NORTHEAST OF ROCHESTER TO 10 MILES
SOUTHEAST OF AUSTIN.  THE STRONGEST THUNDERSTORMS WAS LOCATED 10
MILES SOUTHEAST OF AUSTIN NEAR ROSE CREEK.  THE STORMS WERE MOVING
EAST AT 35 MPH AND CONTAINED HAIL UP TO PEA SIZED...WIND GUSTS UP
TO 50 MPH AND TORRENTIAL RAINS.

EXPECT THESE STORMS TO TRACK EAST AND AFFECT THE COMMUNITIES OF ST.
CHARLES...STOCKTON...PRESTON...OSTRANDER AND BRISTOL THROUGH 4PM.

RACY
Special weather statement, May 18, 3:29 PM CDT, 12 minutes before
IAZ008>011-018-019-029-030-WIZ054-055-061-182135-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
329 PM CDT SUN MAY 18 1997

...A TORNADO WATCH CONTINUES FOR NORTHEAST IOWA AND EXTREME
SOUTHWEST WISCONSIN UNTIL 9PM...

AS OF 325 PM...NO THUNDERSTORMS WERE LOCATED OVER THE WATCH
AREA...BUT THE ATMOSPHERE REMAINS VERY UNSTABLE.  THUNDERSTORMS ARE
EXPECTED TO RAPIDLY EXPLODE LATE THIS AFTERNOON.  ANY STORM THAT
DOES FORM WILL HAVE THE POSSIBILITY OF LARGE HAIL...DAMAGING WINDS
AND TORNADOES.

STAY TUNED TO YOUR FAVORITE WEATHER SOURCE FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

RACY
Special weather statement, May 18, 3:30 PM CDT, 11 minutes before
IAZ008>011-018-019-029-030-WIZ054-055-061-182135-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
329 PM CDT SUN MAY 18 1997

...A TORNADO WATCH CONTINUES FOR NORTHEAST IOWA AND EXTREME
SOUTHWEST WISCONSIN UNTIL 9PM...

AS OF 325 PM...NO THUNDERSTORMS WERE LOCATED OVER THE WATCH
AREA...BUT THE ATMOSPHERE REMAINS VERY UNSTABLE.  THUNDERSTORMS ARE
EXPECTED TO RAPIDLY EXPLODE LATE THIS AFTERNOON.  ANY STORM THAT
DOES FORM WILL HAVE BTHE POSSIBILITY OF LARGE HAIL...DAMAGING WINDS
AND TORNADOES.

STAY TUNED TO YOUR FAVORITE WEATHER SOURCE FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

RACY

Nearby

Severe Thunderstorm Warnings in Iowa, 1997Severe Thunderstorm Warnings in Minnesota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.